Nebraska, 2003

Hail in Nebraska, July 20, 2003

July 20, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 20, 1:50 PM CST, 3 hours earlier.

Area forecast discussion, Jul 20, 1:50 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 20 2003

MAIN FORECAST PROBLEMS WILL BE RAIN CHANCES TONIGHT AND MONDAY INTO
MONDAY NIGHT.

HOT...HUMID WEATHER CONTINUES ACROSS MUCH OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THIS AFTERNOON...BUT SO FAR MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY HAS BEEN MAINLY OUTSIDE OF THE OAX CWA.
HAVE STILL GOT SOME CONCERN THAT WE MAY BE ABLE TO OVERCOME THE CAP
THIS AFTERNOON OR EVENING AS A WEAK LOW LEVEL BOUNDARY MOVES SOUTH
ACROSS THE AREA.  CAPES ARE HIGH (IN EXCESS OF 4000 J/KG)...BUT
CONVERGENCE IS A BIT WEAK.  ALSO WORRIED THAT ANY LEFT OVER
BOUNDARIES FROM THIS MORNING MAY HELP TO AIDE THUNDERSTORM
DEVELOPMENT...SO WILL CONTINUE CHANCE POPS INTO THIS EVENING.  WITH
SUCH LARGE INSTABILITY...ANYTHING THAT DOES GO COULD QUICKLY BECOME
SEVERE.

THE NEXT ISSUE BECOMES MONDAY INTO MONDAY NIGHT.  LOW LEVEL
CONVERGENCE SETS UP ACROSS WESTERN NEBRASKA BY MONDAY MORNING...AND
THIS LOOKS TO MAKE SOME PROGRESS EAST IN THE AFTERNOON...HOWEVER IT
APPEARS THE STRONGER LOW LEVEL FORCING...BETTER INSTABILITY...AND
MOISTURE REMAIN WEST AND SOUTH OF OAX.  CORFIDI VECTORS SUGGEST THAT
CONVECTION WHICH IS EXPECTED TO DEVELOP WEST OF THE AREA MONDAY
AFTERNOON INTO MONDAY NIGHT SHOULD GENERALLY MOVE SOUTHEAST...WHICH
MAY CLIP THE WESTERN HALF OF THE CWA.  AM A BIT CONCERNED ABOUT
KEEPING THE EASTERN HALF OF THE CWA DRY SINCE THE QPF FORECAST BY
BOTH THE 12Z ETA AND GFS COVERS MOST OF EASTERN NEBRASKA INTO
WESTERN IOWA MONDAY EVENING...BUT FOR NOW WILL KEEP POPS ACROSS THE
WEST PORTION OF THE CWA...FOCUSED IN THE AREA CLOSER TO THE BETTER
FORCING.

KEPT THE MIDDLE PART OF THE WEEK DRY...BUT CONTINUED THE RAIN
CHANCES FRIDAY INTO THE WEEKEND...MAINLY BASED ON HPC FRONTAL
DEPICTIONS AND GFS WHICH ALSO INDICATES A BOUNDARY IN THE AREA.

LOOKING AT TEMPERATURES...FWC/MAV/MET GUIDANCE ALL IN RELATIVE
AGREEMENT OVER THE NEXT COUPLE OF DAYS...WHICH ALSO MATCHES UP WELL
WITH CURRENT FORECAST AND SURROUNDING OFFICES...SO HAVE ONLY MADE
MINOR ADJUSTMENTS TO CURRENT FORECAST.

.OMA...NONE.

KING
Hazardous weather outlook, Jul 20, 4:45 PM CST, 5 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS...SOME POSSIBLY SEVERE WILL CONTINUE TO DEVELOP
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING.
THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG
WITH THE POSSIBILITY OF ISOLATED TORNADOES.  THE STORMS SHOULD
GRADUALLY DIMINISH LATER TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY...GENERALLY
WEST OF A LINE FROM HARTINGTON TO BEATRICE.  AN ISOLATED SEVERE
STORM IS POSSIBLE DURING THE AFTERNOON...WITH THE MAIN THREAT
BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO MONDAY
NIGHT...WEST OF A HARTINGTON TO BEATRICE LINE...WITH THE MAIN
SEVERE WEATHER THREAT BEING LARGE HAIL.  THERE WILL BE ANOTHER
CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY...HOWEVER AT
THIS TIME THE COVERAGE AND INTENSITY OF THESE STORMS ARE
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS EASTERN NEBRASKA
AND SOUTHWEST IOWA.

KING

In the hours before

Special weather statement, Jul 20, 3:20 PM CST, 1 hour 30 minutes before
NEZ016>018-030>032-042-043-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 PM CDT SUN JUL 20 2003

...HEAT INDICES FROM 110 TO 115 DEGREES LATE THIS AFTERNOON...

AFTERNOON TEMPERATURES HAVE CLIMBED TO THE MIDDLE TO UPPER 90S
ACROSS A PORTION OF NORTHEAST NEBRASKA. WHEN COMBINED WITH DEWPOINTS
IN THE UPPER 70S...HEAT INDICES WILL RANGE FROM 110 TO 115 DEGREES
THROUGH LATE AFTERNOON...ESPECIALLY IN A CORRIDOR FROM COLUMBUS TO
NORFOLK.

PROLONGED EXPOSURE TO HIGH HEAT INDEX VALUES OF THIS RANGE CAN LEAD
TO SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION. THUS...SLOW DOWN...
TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK PLENTY OF FLUIDS IF
OUTDOORS THIS AFTERNOON AND EARLY EVENING.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS.  THE HEAT INDEX IS MEASURED
UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.

DEWALD
Local storm report, Jul 20, 4:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WISNER                    NE   1.75 INCH HAIL
07/20/03   CUMING

0523 PM    PILGER                    NE   1 INCH HAIL
07/20/03   STANTON                        REPORTED BY STORM
                                          SPOTTER.

0530 PM    MADISON                   NE   1.5 INCH HAIL
07/20/03   MADISON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stanton

When
July 20, 4:50 PM CST
Where
Stanton County, 9 mi S of Stanton
Measured
3 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -97.233

Hail up to 3 inches in diameter fell just to the east of the track of the supercell that produced the tornado that touched down to the west of the junction of Highways 32 and 57 south of Stanton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368930.